Florida, 2004

Hurricane in Florida, September 4 to 5, 2004

September 4 to 5, 2004 · NWS MLB · 5 events in 5 counties and zones

The center of category 2 Hurricane Frances reached the Florida east coast near Sewall's Point in Martin County early on September 5th. Frances was moving to the west northwest at 7 mph and maintained hurricane strength as it crossed the east half of the Florida Peninsula.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 billion
Crop damage
$93 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The center of category 2 Hurricane Frances reached the Florida east coast near Sewall's Point in Martin County early on September 5th. Frances was moving to the west northwest at 7 mph and maintained hurricane strength as it crossed the east half of the Florida Peninsula. Frances was downgraded to a tropical storm in the afternoon on the 5th when it was about 50 miles east of Tampa Bay. In Martin, St. Lucie and Indian River counties, the slow moving storm produced wind gusts to hurricane strength for about 19 hours, producing an estimated 4.5 billion dollars in damage. Wind gusts well over 100 mph destroyed coastal structures, marinas, and vessels. Farther inland, hundreds of homes, mobile homes, and businesses were destroyed, and thousands were damaged. Highest recorded winds for Martin county were 91 knots (105 mph) at Port St. Lucie Inlet. The highest wind gust in St. Lucie County, was 94 knots (108 mph) at Ft. Pierce and in Indian River County, 70 knots ( 81 mph) in Vero Beach. Brevard and Volusia counties also recorded hours of hurricane force wind gusts from the north side of the storm. Thousands of homes and businesses were destroyed and damaged, with hundreds of thousands of residences with out power. Brevard was hit with an estimated damage of 90 million dollars. Damage in Volusia County was close to 240 million dollars. Most official NWS surface wind equipment failed prior to the max wind of the storm when power was knocked out. Highest recorded surface winds gust was 78 knots (90 mph) from Merritt Island Airport, although a wind tower at NASA report gusts to 82 knots (94 mph). These winds were likely representative of what most of the beach front areas were hit with. Daytona Beach International Airport recorded a wind gust to 65 knots (75 mph) prior to the power outage. Lowest recorded pressures for Hurricane Frances were, 994.9 mb at Daytona Beach Airport, 995.9 mb at NWS Melbourne, 962.1 at St. Lucie Lock, and 964.7 at Port Mayaca Lock. Beach errosion was moderate to severe from Cocoa Beach to Ft. Pierce, ranging from 5 to 6 feet from south Brevard County to up to 12 feet near Vero Beach where a large section of a beach road was washed out. A storm surge of 5.89 feet MSL was recorded at the St. Lucie Lock. A surge near 6 feet occured near Cocoa Beach ranging to near 8 feet around Vero Beach where onshore winds were the strongest. Radar estimates show as much as 13 inches of rain fell in Volusia County with a range of 6 to 10 inches of rain in the remaining counties. The worst flooding from Hurricane Frances was in Volusia, Seminole, Orange and Osceola counties. Significant inland flooding was reported in Martin, St. Lucie, Indian River and Brevard counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 4, 7:49 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 4, 7:49 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
850 PM EDT SAT SEP  4 2004

.DISCUSSION...

...CENTER OF DANGEROUS HURRICANE FRANCES DRIFTING WEST-NORTHWEST
TOWARD THE EAST CENTRAL FLORIDA COAST...

...POTENTIALLY LIFE THREATENING WEATHER CONDITIONS TO CONTINUE IN
EAST CENTRAL FLORIDA OVERNIGHT...

WFO MELBOURNE IS IN THE THICK OF HURRICANE OPS AS THE EYE OF
HURRICANE FRANCES WAS MOVING SLOWLY OVER THE GULF STREAM BETWEEN THE
FLORIDA MAINLAND AND GRAND BAHAMA ISLAND.

THE ENTIRE COUNTY WARNING AREA IS UNDER A TORNADO WATCH UNTIL 8 AM
SUNDAY MORNING AS RAIN BANDS COME ASHORE OVERNIGHT. THE GREATEST
THREATS FROM FRANCES WILL GRADUALLY SHIFT FROM TORNADO...HIGH WIND
AND SURGE THREATS AS FRANCES MOVES ONSHORE OVERNIGHT...TO FLOODING
THREATS SUNDAY AS FRANCES DRIFTS SLOWLY THROUGH THE PENINSULA.

.MARINE...HURRICANE CONDITIONS IN PLACE.  FORECAST WILL DEPEND ON
FUTURE NHC TRACKS OF FRANCES.  FOR NOW...WILL BEGIN TO TAPER SEAS
BELOW 12FT SUN NIGHT INTO MON...SEAS BELOW 12 FEET FOR THE ENTIRE
AREA BY MON NIGHT AS FRANCES PULLS AWAY FROM THE STATE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
   ...HURRICANE WARNING FLAGLER BEACH TO JUPITER INLET.
   ...INLAND HURRICANE WIND WARNING FOR INTERIOR VOLUSIA...LAKE...
       SEMINOLE...ORANGE...OSCEOLA...AND OKEECHOBEE COUNTIES.
   ...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA THRU SUNDAY.
   ...FLOOD WARNING ON THE ST JOHNS RIVER.
   ...TORNADO WATCH UNTIL 8 AM SUNDAY ALL EC FL COUNTIES.

&&

WFO MELBOURNE

In the hours before

Local storm report, Sep 4, 2:48 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
348 PM EDT SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HURRICANE        PORT SAINT LUCIE        27.28N 80.35W
09/04/2004                   ST. LUCIE          FL   NEWSPAPER

            DOWNED TREES AND ROOF DAMAGE IN EASTERN PORT ST. LUCIE.
            TIME IS ESTIMATED.

&&

JACOBS
Local storm report, Sep 4, 2:59 PM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
359 PM EDT SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HURRICANE        FORT PIERCE             27.44N 80.32W
09/04/2004                   ST. LUCIE          FL   AMATEUR RADIO

            K-MART ON VIRGINIA AVENUE PARTIALLY UNROOFED. TIME IS
            ESTIMATED.

&&

JACOBS
Special weather statement, Sep 4, 3:25 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT SAT SEP 4 2004

FLZ041-044>046-053-058-141-144-042130-
COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN LAKE-
425 PM EDT SAT SEP 4 2004

...RAIN SQUALLS ON THE PERIPHERY OF HURRICANE FRANCES WILL BECOME
MORE NUMEROUS ACROSS THE INTERIOR OF EAST CENTRAL FLORIDA...

AT 425 PM...A RAINBAND CONTINUES ACROSS CENTRAL VOLUSIA COUNTY
SOUTHWEST INTO LAKE COUNTY. THIS RAINBAND WILL PRODUCE VERY HEAVY
RAINFALL AND STRONG GUSTY WINDS TO BETWEEN 45 AND 55 MPH. RAINFALL
AMOUNTS OF UP TO AN INCH ARE ALSO EXPECTED AS THIS RAINBAND
CONTINUES ACROSS LAKE AND VOLUSIA COUNTIES. GUSTY WINDS WITH
THIS RAINBAND WILL BLOW LOOSE OBJECTS ABOUT AND MAY BLOW DOWN TREE
LIMBS AND POWER LINES...CAUSING POWER INTERRUPTIONS.

15
Special weather statement, Sep 4, 4:16 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
516 PM EDT SAT SEP 4 2004

FLZ041-044>046-141-144-042230-
COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-
SOUTHERN LAKE-
516 PM EDT SAT SEP 4 2004

...RAIN SQUALLS WITH STRONG GUSTY WINDS WILL CONTINUE TO MOVE WEST
ACROSS VOLUSIA COUNTY AND THE NORTHERN INTERIOR...

AT 520 PM...A DISCONTINUOUS BAND OF SQUALLS EXTENDED FROM JUST
OFFSHORE DAYTONA BEACH TO SANFORD AND WESTERN LAKE COUNTY. THESE
SQUALLS WILL PRODUCE BRIEF TORRENTIAL RAIN AND WIND GUSTS BETWEEN
40 AND 50 MPH. THROUGH 7 PM RAIN SQUALLS WILL CONTINUE TO DEVELOP
OFF THE VOLUSIA COUNTY COAST AND PUSH INLAND ACROSS SEMINOLE...
ORANGE AND LAKE COUNTIES. THE STRONGER SQUALLS WILL CONTINUE TO
BRING DOWN TREE LIMBS AND CAUSE INTERMITTENT POWER OUTAGES.

PB
Local storm report, Sep 4, 4:51 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
551 PM EDT SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HURRICANE        TITUSVILLE              28.59N 80.82W
09/04/2004                   BREVARD            FL   PUBLIC

            WIND GUST TO 59 MPH.

&&

JACOBS
Local storm report, Sep 4, 6:03 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
703 PM EDT SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HURRICANE        MELBOURNE               28.11N 80.64W
09/04/2004                   BREVARD            FL   PUBLIC

            TREE DOWN ON HOUSE AT 810 CEDAR DRIVE. TREE DOWN IN ROAD.
            FENCES DOWN, DAMAGE TO CAR. REPORT RECEIVED AT 615 PM.

&&

JACOBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Martin

When
September 4, 7:49 PM EST to September 5, 7:49 PM EST
Where
Martin forecast zone
Property damage
$1.0 billion
Crop damage
$21 million
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), St. Lucie

When
September 4, 9:10 PM EST to September 5, 10:40 AM EST
Where
St. Lucie forecast zone
Property damage
$2.5 billion
Crop damage
$47 million
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Indian River

When
September 4, 9:31 PM EST to September 5, 10:40 AM EST
Where
Indian River forecast zone
Property damage
$1.0 billion
Crop damage
$20 million
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Brevard

When
September 4, 10:24 PM EST to September 5, 10:00 AM EST
Where
Brevard forecast zone
Property damage
$90 million
Crop damage
$3.7 million
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Volusia

When
September 4, 10:45 PM EST to September 5, 8:07 AM EST
Where
Volusia forecast zone
Property damage
$240 million
Crop damage
$700,000
Reported by
NWS STORM SURVEY
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424910, 5424911, 5424912, 5424913, 5424914.